1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Liraglutide and sugar level advice for relative

Discussion in 'Greetings and Introductions' started by shoes, May 10, 2014.

  1. shoes

    shoes Family member · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    41
    Hello
    I am a relative of a lady aged 67 who has had diabetes for over 20yrs. She is insulin-dependent and has recently started taking liraglutide.
    She is having problems keeping her levels down in the last year.
    Since starting on liraglutide she has been having a few problems, she has been admitted to A&E twice this week; once with a hypo and second time with an episode of severe confusion but sugar levels were at 10.
    She is having increased hypos, confusion & migraines since starting the new drug - she has had numerous tests, ECG, Xray, MRI, blood tests but nothing has been found so far.

    In the last year her normal fasting blood sugar level is around 10 and it is not unusual for it to be around 15-16 during the day and sometimes higher.

    A Dr advised that a fasting level of 10 is pretty good for someone who has had diabetes for so long and they are not overly concerned about readings of 15-16.

    My questions are as follows;
    At what level may you expect long-term damage to nerves and vessels? As she had these higher levels for over a year now, we are wondering if this may be contributing to her increased confused state?
    Has anyone else had any experience of increased confusion, seizures or migraines on Liraglutide? (we have been told the liraglutide is not responsible for the migraines but it seems too coincidental that she is having migraines since starting the new drug)
    Is anyone aware of an alternative to liraglutide she may request if problems continue?

    Many thanks
     
  2. Daibell

    Daibell LADA · Master

    Messages:
    10,742
    Likes Received:
    6,692
    Trophy Points:
    298
    HI. First I'm surprised at what the Dr said. A morning fasting of 10 is a bit too high in my (amateur) view. What sort of diet does this Lady have? As she is on Liraglutide I suspect she may be overweight and perhaps having too many carbs. If so, reducing the carbs should help get the blood sugar down and if enough may even obviate the need for the Liraglutide but that has to be discussed with the Dr. The hypos may just be poor insulin control or the fact that high carbs means high insulin means high blood sugar swings?
     
  3. Marvin

    Marvin Type 2 · Well-Known Member

    Messages:
    196
    Likes Received:
    381
    Trophy Points:
    103
    An alternative to Liraglutide (Victoza) is Exenatide (Byetta). Both drugs work in the same way, but Byetta must be injected twice a day, on each occasion within the hour before a meal. I had problems with Byetta and have recently been swapped to Victoza, so its possible a swap the other way for your relative might help.
     
  4. shoes

    shoes Family member · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    41
    Thanks for your reply Daibell
    Yes she is overweight, inactive and has not been particularly good at monitoring her levels.
    I'm not sure about her diet previously but I don;t think she has been too careful with it. You will probably be aware that one of the effects of Liraglutide is loss of appetite, and whilst this may a benefit to help reduce weight it seems to be having an extreme effect on her. She just doesn't want to eat at all, she feels nauseous and even when you mention eating to her she gags. I'm sure this must be is contributing to the hypos. She is feeling too ill to eat regularly. They have reduced the amount of liraglutide she takes since her recent admission and we are waiting to see if this helps.

    She doesn't want to eat too many carbs as she is aware this may contribute to weight gain. But she is not concerned about her blood sugar levels as she has been told this is fine.

    I was surprised at the lack of concern about her high levels, given my limited understanding on the effect of long-term high blood sugar.
    From what I have read, fasting levels for T2D should be about 4-7, but I'm interested to hear if this range changes for older people who have been diabetic for a long period?
    From a family point of view we have seen many negative changes since her levels have become so high and I feel surprised that no concern is being expressed by them being so high. We are presuming that there is a good reason for this and I would welcome any comments in this regard.
    Many thanks.
     
  5. shoes

    shoes Family member · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    41
    Thanks Marvin that's very helpful.
     
  6. Marvin

    Marvin Type 2 · Well-Known Member

    Messages:
    196
    Likes Received:
    381
    Trophy Points:
    103
    Now you've described her symptoms with Liraglutide, they sound exactly like mine with Byetta! I've only been swapped to Victoza for a week, so have been on the half dose, but so far have been a lot better than on Byetta...and I went up to full dose today, and so far all is well. If she had a similar response in the other direction, that would be great.-- worth asking about, I think. Incidentally, in my three months on Byetta I lost 3.5Kg in weight, and my HbA1c dropped from 72 to 61, so the drug certainly worked for me.
     
  7. Daibell

    Daibell LADA · Master

    Messages:
    10,742
    Likes Received:
    6,692
    Trophy Points:
    298
    Sadly the NHS typically sets and is satisfied with higher blood sugar levels than scientific evidence would suggest. The NICE Diabetes Pathways document (Google it) presents sensible figures to aim for and although NICE isn't perfect it does draw from experts and many HCPs are not experts at the same level. Many in the NHS would prefer to set loose targets and avoid the effects of hypos which can be damaging and dangerous. By low-carbing and having sensible support and guidance it can be possible to get nearer to lower sugar levels. I wonder if these poor targets are the reason for so many having serious long-term complications from Diabetes at great cost to the NHS :)
     
  8. shoes

    shoes Family member · Newbie

    Messages:
    4
    Likes Received:
    0
    Trophy Points:
    41
    Thanks both for your comments. She seems to do be doing a little better on the lower dose so we will wait and see. It's good to know there's an alternative we can ask about if problems persist.

    Diabell the NICE guidelines you mention are exactly the reason for my joining this forum. I had looked at these and other scientific information and although my search wasn't exhaustive, I couldn't find anything to say it was normal for higher levels in older long-term diabetics. The acceptance of her higher levels is a concern for us and because the HCPs involved in her care are saying that's OK, she is not concerned and as a result it seems will inevitably suffer long-term complications. Absolutely I would have to agree about poor targets contributing to increased NHS costs, that along with lack of focus on prevention.

    We are working with her to increase her activity levels and eat regularly. She doesn't want to eat too many carbs and I am trying to find foods she can stomach. We are focusing on low GI carb alternatives and hopefully over time we can bring her levels down a bit more.
    I very much appreciate your comments, they have been incredibly helpful - thank you.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook